Hail, Randall
- When
- May 23, 2:50 PM CST
- Where
- Randall County, 2.83 mi E of Canyon
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.980, -101.870
This hail was observed 3 miles east of Canyon.
Scattered thunderstorms developed during the late afternoon and evening across eastern and central parts of the Texas Panhandle. The storms developed within a highly unstable and modestly sheared airmass along and ahead of the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed during the late afternoon and evening across eastern and central parts of the Texas Panhandle. The storms developed within a highly unstable and modestly sheared airmass along and ahead of the dryline. Some of these storms became severe across the southeast and south-central Texas Panhandle, producing large hail and gusts of 58 MPH or higher. One severe thunderstorm in the southeast Texas Panhandle produced a funnel cloud, and caused minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 2:38 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
338 PM CDT Sat May 23 2020
.SHORT TERM...Tonight through Sunday night.
For tonight, the dryline was oriented across the eastern OK
Panhandle southwest to near KAMA to east of Hereford, extending
south southwest from there as of this writing. TCU along the
dryline suggests mid level cap is weakening and tstm development
is anticipated soon across roughly the eastern half of the fcst
area, and a Severe Tstm Watch has been issued by the SPC effective
until 03Z tonight. Pops were fashioned in this manner with slgt
chc to chc values through the evening hours, with non-mentionable
values from 06Z through 12Z Sunday. With storms that become severe,
large hail and damaging winds will be the primary hazards due to
a highly unstable atmosphere, MLCAPE values near 4000, sufficient
moisture, some deep layer shear, and passage of a minor upper
level shortwave trof.
For Sunday and Sunday night, an eastward moving upper level
shortwave trof, a southward moving cold front, sufficient moisture
and atmospheric instability, and the presence of a dryline suggest
the potential for more showers and thunderstorms with greater
areal coverage Sunday afternoon and night. Have utilized NBM pops
durg these time periods, which seem plausible given the progged
scenario. Some storms may become severe Sunday afternoon and
evening, with large hail and damaging winds the primary hazards.
Andrade
&&
.FIRE WEATHER...Rest of Today through Sunday night.
Critical fire weather conditions are expected to continue this
afternoon into early this evening across the western OK Panhandle
and the northwest TX Panhandle due to 20 foot southwest winds of
20 to 25 mph with gusts to around 35 mph along with minimum
relative humidity values around 8 percent. In addition, this area
is where the best overlap of RFTI values of 4 to 6 occur with the
most volatile fuels based on WFAS ERC percentiles. Spotty critical
fire weather conditions will likely occur in the far western
Texas Panhandle and north central Texas Panhandle and central
Oklahoma Panhandle, but these areas have a better mix of green
fuels and are not expected to see the same duration or magnitude
of higher RFTI values. RFTI today is mainly driven by low RH
values around 8 percent west of a dryline. A Red Flag Warning
remains in effect until 8 PM CDT this evening for the western OK
Panhandle and the northwest TX Panhandle. Elevated fire weather
conditions are also forecast to continue across the central OK
Panhandle, the north central TX Panhandle, and the southwest TX
Panhandle until 8 PM CDT this evening as well. Elevated fire
weather conditions may develop Sunday afternoon across the far
southwest TX Panhandle.
Andrade
&&
.LONG TERM...Monday through Friday
Long term can be summed up by several rounds of on and off
rain/thunderstorm chances next week. This could lead to some flood
potential and severe weather, but some of those finer details are
still uncertain at this point given the upper level pattern.
We start next week off with a large trough centered over central
parts of the CONUS...which also happens to be the right side of a
developing Omega block centered over the western CONUS. On
Monday, the trough axis is just west of the region, allowing for
some ascent aloft with small embedded vorticity maxima's passing
over all day. We could have rain ongoing all day. Our
thunderstorm chances are not that great given the weak lapse rates
(skinny CAPE) with forecast soundings that resemble a moist column
as PWATs reach around 1.00" or higher. We could have some decent
rainfall amounts, especially out east where ensemble members all
paint QPF of 1.00" plus. In other words, there is a darn good
signal for rainfall in our east/southeast Monday and Monday
night.
By Tuesday, the pattern aloft is in full block mode with an omega
block to the west, and a rex block to the east over the Atlantic.
This pattern allows the upper cut off low to just meander over
Texas for several days. Depending on the model, there is some
discrepancy on where the center is, but in general its over Texas
to some degree. There are numerous embedded vorticity maxima's
rounding this cutoff low. There will likely be ongoing rainfall
over Texas for several days, but not sure how much the Panhandles
will be impacted. Our east would be favored for any rainfall
during this stretch next week. A lot of uncertainty given this
upper level block pattern. The Panhandles could certainly miss out
on a lot of rainfall coverage. We have seen sort of a flip flop
in the forecast already with the blend of models changing its tone
with PoP forecast in the extended. We have gone much drier
overall across the forecast area, with only the far east slated
at this point for rain showers. We will have to keep evaluating
the data as it comes in.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 60 86 56 66 50 / 10 30 50 50 30
Beaver OK 62 86 57 68 52 / 20 30 70 50 30
Boise City OK 53 79 49 65 46 / 5 30 60 30 20
Borger TX 64 89 58 70 53 / 10 30 50 50 30
Boys Ranch TX 59 88 54 68 49 / 5 20 40 50 30
Canyon TX 59 87 55 67 50 / 10 30 40 50 30
Clarendon TX 62 86 59 71 54 / 20 40 60 60 50
Dalhart TX 52 84 50 65 46 / 5 20 40 40 20
Guymon OK 58 85 53 66 49 / 5 30 60 40 30
Hereford TX 58 87 54 68 49 / 10 30 30 50 30
Lipscomb TX 64 86 58 70 53 / 30 30 70 70 40
Pampa TX 62 86 57 67 52 / 20 30 60 60 40
Shamrock TX 63 85 60 72 55 / 30 40 70 70 50
Wellington TX 63 86 60 74 56 / 40 40 70 70 50
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Dallam...Hartley.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron.
&&Hazardous Weather Outlook National Weather Service Amarillo TX 334 PM CDT Sat May 23 2020 OKZ001>003-TXZ001>020-317-240845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 334 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered severe storms possible today for the central and eastern Panhandles. A Severe Thunderstorm Watch is in effect for these areas. Elevated to critical fire weather conditions are expected this afternoon into early this evening mainly across the western portions of the Texas and Oklahoma Panhandles. A Red Flag Warning has been issued for the far northwestern Texas Panhandle and western Oklahoma Panhandle from 1 PM to 8 PM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday afternoon through Friday across portions of the Texas and Oklahoma Panhandles. Severe storms are possible on Sunday with damaging winds and large hail being the primary hazards. In addition, slow moving thunderstorms will be capable of producing heavy rainfall which may result in flooding concerns on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. Spotters should relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today.
Special Weather Statement National Weather Service Amarillo TX 334 PM CDT Sat May 23 2020 TXZ012-013-017-018-317-232100- Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX- 334 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...EASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Canyon, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amarillo, Canyon, Lake Tanglewood, Washburn, Palo Duro Canyon, Mescalero Park and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3477 10179 3486 10199 3531 10179 3518 10147 TIME...MOT...LOC 2033Z 207DEG 37KT 3489 10185 LFM
The Amarillo radar (KAMA), 32 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
15 hail, 2 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.
This hail was observed 3 miles east of Canyon.
This hail was observed 5 miles south-southwest of Pantex.
This hail was observed 8 miles south of Canyon.
This hail was observed 2 miles south of Amarillo.
Dime to penny size hail was observed at the National Weather Service office at Amarillo.
This hail was observed 7 miles northwest of Lake McClellan.
This hail was observed 8 miles northwest of Lake McClellan.
This hail was observed 1 mile southeast of Howardwick.
This hail was observed 4 miles southwest of Lake McClellan.
A funnel cloud was observed over Clarendon.
This hail was observed at Greenbelt Lake. The Twitter report included a photo of a measured hail stone.
This hail was observed 3 miles north of Clarendon.
This hail was observed 1 mile east-southeast of Clarendon.
This hail was observed 4 miles southwest of Greenbelt Lake.
Street flooding occurred in Clarendon.
This hail was observed 8 miles west of Groom.
This hail was observed 4 miles west of Groom.
This gust was measured at the West Texas Mesonet station 2 miles northwest of Lake McClellan.
This gust was measured at the West Texas Mesonet station 3 miles west of Dozier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882618, 882619, 882620, 882621, 882622, 882623, 882624, 882625, 882626, 882617, 882627, 882628, 882629, 882630, 882616, 882631, 882632, 882633, 882634.